Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|problems101 - Mon Jan 28, 2008 10:07 pm|
Hi, 2 questions please
After I was born, my mom told me I became sick with encephelitis & had seizures for 6 years, I developed an alergy to my meds phenobarb & dialantin. Mom told me they revived me 3 times & I wasn't suppose to live past 2 but I'm 40 now.
I haven't had seizures since. Sometimes, I do get a de ja vu feeling, it seems so close like I should be able to remember, but I can't, I do get a memory of smell, but I just can't grasp, where my mind is taking me. I'm sorry if it doesn't make sence, I lived with this for years. It's been bad this week. Do you think this could be a medical condition from the encephelits. or does it sound more like a psychological problem?
Second problem, a few months ago, I was unable to urinate, I was always one to not have to go all day & always thought people who went to the bathroom often had a problem. I had to go to a urologist, who told me that my inability or even desire to go to the bathroom at doctors offices, or when on a trip or even at work is a psychological problem.
Is that true???
|Dr. K. Eisele - Sun Feb 17, 2008 7:36 pm|
I don't know about what the urologist said--but in general problems with urination can be psychological.
I am concerned that your feelings of deja vu and experiencing various odors is a return of your seizures. You need to go to a neurologist ASAP.
Please keep us updated as to your progress.
|problems101 - Sun Mar 02, 2008 8:03 pm|
If you see my previous posts I've been dealing with irregular periods & pelvic pain, I had the female surgery, novasure & tubal. So I'm done with the period stuff. the pelvic pain, obgyn can't find the cause he even did exploratory during the tubal. He told me next step is a gastroenterologist
I was sent to a gastro & he said he could put me on antidepressants & I don't understand why. Yes, I'm discussed & tired of doing all the tests with them not finding anything. One doctor told me I had a heart attack & a hernia & none of thoes panned out. I've had stress through this, but I'm functioning, working, it's not like I'm bed all day. When My pain is bad I do take a vicodine & go to bed.
Is there a medical benefit to antidepressants or is that a polite way of saying this dull ache is all in my head? this is doctor #6 & July will be a year of this.
|Dr. K. Eisele - Tue Mar 04, 2008 12:18 am|
Antidepressants can treat pain both directly and indirectly. Certain antidepressants can treat irritable bowel, although they are not indicated for this use, per se. Sometimes irritable bowel is the result of anxiety--many of us have experienced abdominal discomfort at minimum when we are anxious, some have experienced diarrhea in response to anxiety. Antidepressants treat anxiety very well. In addition, many antidepressants can cause constipation as a side effect which can help with irritable bowel, if you have the type that is primarily diarrhea.
I looked at your previous posts, though, and saw that you have a history of urinary retention. The types of antidepressants that cause constipation will likely also cause urinary retention.
So, if you have irritable bowel that is thought to be caused by anxiety, then yes, antidepressants are a good treatment for you. If the antidepressant is a tricyclic antidepressant, then it will most likely cause constipation and urinary retention, which may not be a good choice for you. Any of the SSRIs, on the other hand, will generally not cause constipation/urinary retention.
When someone asks if this is all in their head, when referring to a psychiatric problem, my answer is always "YES." Most psychiatric problems have something to do with neurotransmitter imbalances (neurotransmitters are chemicals in the brain that help the cells "talk" to each other), or even abnormalities in structure in the more serious psychiatric disturbances such as schizophrenia. Psychiatric disturbances are thought to be illnesses just llike irritable bowel syndrome, hypertension, diabetes, etc.
I think the best thing for you to do is to remind the gastroenterologist that you have had urinary retention in the past, and inquire as to the adverse effects of the anti-depressant he/she would like to prescribe.
Good luck with all this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.